Planar Lorentz process in a random scenery
Annales de l'I.H.P. Probabilités et statistiques, Volume 45 (2009) no. 3, p. 818-839

We consider the periodic planar Lorentz process with convex obstacles (and with finite horizon). In this model, a point particle moves freely with elastic reflection at the fixed convex obstacles. The random scenery is given by a sequence of independent, identically distributed, centered random variables with finite and non-null variance. To each obstacle, we associate one of these random variables. We suppose that each time the particle hits an obstacle, it wins the amount given by the random variable associated to the obstacle. We prove a convergence in distribution to a Wiener process for the total amount won by the particle (normalized by nlog(n)) when the time n goes to infinity. Such a result has been established by Bolthausen [Ann. Probab. 17 (1989) 108-115)] in the case of random walks in 2 given by sums of independent identically distributed random variables. We follow the scheme of his proof. The lack of independence will be compensated by some extensions of the local limit theorem proved by Szász and Varjú in [Ergodic Theory Dynam. Systems 24 (2004) 257-278]. This paper answers a question of Szász about the asymptotic behaviour of k = 0 n - 1 ζ S k where ( ζ S l ) l is a sequence of i.i.d. centered random variables (with finite and non-null variance) and where S k is the number of the cell at the kth reflection.

Nous considérons le processus de Lorentz dans le plan avec des obstacles convexes disposés de manière périodique (nous supposons de plus que l'horizon est fini). Dans ce modèle, une particule ponctuelle se déplace à vitesse unitaire et sa vitesse obéit à la loi de la réflexion de Descartes à l'instant d'un choc contre un obstacle. La scène aléatoire est donnée par une suite de variables aléatoires indépendantes de même loi, centrées, de variance finie non nulle. Chacune de ces variables aléatoires est associée à un obstacle. Nous associons à la particule une somme qui évolue avec le temps. Cette somme est nulle au départ. A chaque fois que la particule touche un obstacle, elle gagne la valeur de la variable aléatoire associée à cet obstacle. Nous montrons que la somme totale gagnée au temps n (normalisée par nlog(n)) converge en loi vers un processus de Wiener lorsque n tend vers l'infini. Un tel résultat a été établi par Bolthausen [Ann. Probab. 17 (1989) 108-115)] dans le cas de marches aléatoires sur 2 avec des pas indépendants et de même loi. Nous nous inspirons de son travail. Nous remplaçons l'hypothèse d'indépendance de [Ann. Probab. 17 (1989) 108-115)] par des extensions du théorème limite local établi par Szász and Varjú in [Ergodic Theory Dynam. Systems 24 (2004) 257-278]. Ce travail apporte une réponse à une question de Szász concernant le comportement asymptotique de k = 0 n - 1 ζ S k ( ζ S l ) l est une suite de variables aléatoires indépendantes identiquement distribuées, centrées, de variance finie et non nulle et où S k désigne le numéro de la cellule dans laquelle se trouve la particule à l'instant de la kème reflexion.

DOI : https://doi.org/10.1214/08-AIHP191
Classification:  37D50,  60F05
Keywords: Lorentz process, finite horizon, random scenery, limit theorem, billiard, infinite measure
@article{AIHPB_2009__45_3_818_0,
     author = {P\`ene, Fran\c coise},
     title = {Planar Lorentz process in a random scenery},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {45},
     number = {3},
     year = {2009},
     pages = {818-839},
     doi = {10.1214/08-AIHP191},
     zbl = {1189.37045},
     mrnumber = {2548506},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2009__45_3_818_0}
}
Pène, Françoise. Planar Lorentz process in a random scenery. Annales de l'I.H.P. Probabilités et statistiques, Volume 45 (2009) no. 3, pp. 818-839. doi : 10.1214/08-AIHP191. http://www.numdam.org/item/AIHPB_2009__45_3_818_0/

[1] A. Aaronson and M. Denker. Local limit theorems for partial sums of stationary sequences generated by Gibbs-Markov maps. Stoch. Dyn. 1 (2001) 193-237. | MR 1840194 | Zbl 1039.37002

[2] P. Billingsley. Convergence of Probability Measures, 1st edition. Wiley, New York, 1968. | MR 233396 | Zbl 0172.21201

[3] E. Bolthausen. A central limit theorem for two-dimensional random walks in random sceneries. Ann. Probab. 17 (1989) 108-115. | MR 972774 | Zbl 0679.60028

[4] L. A. Bunimovich and Ya. G. Sinai. Markov partitions for dispersed billiards. Commun. Math. Phys. 78 (1980) 247-280. | MR 597749 | Zbl 0453.60098

[5] L. A. Bunimovich and Ya. G. Sinai. Statistical properties of Lorentz gas with periodic configuration of scatterers. Commun. Math. Phys. 78 (1981) 479-497. | MR 606459 | Zbl 0459.60099

[6] L. A. Bunimovich, Ya. G. Sinai and N. I. Chernov. Markov partitions for two-dimensional hyperbolic billiards. Russian Math. Surveys 45 (1990) 105-152. (Translation from Uspekhi Mat. Nauk 45 (1990) 97-134.) | MR 1071936 | Zbl 0721.58036

[7] L. A. Bunimovich, Ya. G. Sinai and N. I. Chernov. Statistical properties of two-dimensional hyperbolic billiards. Russian Math. Surveys 46 (1991) 47-106. (Translation from Usp. Mat. Nauk 46 (1991) 43-92.) | MR 1138952 | Zbl 0780.58029

[8] J.-P. Conze. Sur un critère de récurrence en dimension 2 pour les marches stationnaires, applications. Ergodic Theory Dynam Systems 19 (1999) 1233-1245. | MR 1721618 | Zbl 0973.37007

[9] D. Dolgopyat, D. Szász and T. Varjú. Recurrence properties of Lorentz gas. Duke Math. J. 142 (2008) 241-281. | MR 2401621 | Zbl 1136.37022

[10] G. Gallavotti and D. S. Ornstein. Billiards and Bernoulli schemes. Commun. Math. Phys. 38 (1974) 83-101. | MR 355003 | Zbl 0313.58017

[11] Y. Guivarc'H. Application d'un théorème limite local à la transience et à la récurrence de marches aléatoires. In Théorie du potentiel (Orsay, 1983) 301-332. Lecture Notes in Math. 1096. Springer, Berlin, 1984. | MR 890364 | Zbl 0562.60074

[12] Y. Guivarc'H and J. Hardy. Théorèmes limites pour une classe de chaînes de Markov et applications aux difféomorphismes d'Anosov. Ann. Inst. H. Poincaré Probab. Statist. 24 (1988) 73-98. | Numdam | MR 937957 | Zbl 0649.60041

[13] H. Hennion and L. Hervé. Limit Theorems for Markov Chains and Stochastic Properties of Dynamical Systems by Quasi-Compactness. Lecture Notes in Math. 1766. Springer, Berlin, 2001. | MR 1862393 | Zbl 0983.60005

[14] E. Le Page. Théorèmes limites pour les produits de matrices aléatoires. In Probability Measures on Groups (Oberwolfach, 1981) 258-303. Lecture Notes in Math. 928. Springer, Berlin, 1982. | MR 669072 | Zbl 0506.60019

[15] S. V. Nagaev. Some limit theorems for stationary Markov chains. Theory Probab. Appl. 2 (1957) 378-406. (Translation from Teor. Veroyatn. Primen. 2 (1958) 389-416.) | MR 94846 | Zbl 0078.31804

[16] S. V. Nagaev. More exact statement of limit theorems for homogeneous Markov chains. Theory Probab. Appl. 6 (1961) 62-81. (Translation from Teor. Veroyatn. Primen. 6 (1961) 67-86.) | MR 131291 | Zbl 0116.10602

[17] C. M. Newman and A. L. Wright. An invariance principle for certain dependent sequences. Ann. Probab. 9 (1981) 671-675. | MR 624694 | Zbl 0465.60009

[18] F. Pène. Applications des propriétés stochastiques des systèmes dynamiques de type hyperbolique: Ergodicité du billard dispersif dans le plan, moyennisation d'équations différentielles perturbées par un flot ergodique. Thèse de l'Université de Rennes 1, 2000.

[19] F. Pène. Applications des propriétés stochastiques du billard dispersif. C. R. Math. Acad. Sci. Paris. Sér. I Math. 330 (2000) 1103-1106. | MR 1775918 | Zbl 0976.37018

[20] F. Pène. Averaging method for differential equations perturbed by dynamical systems. ESAIM Probab. Statist. 6 (2002) 33-88. | Numdam | MR 1905767 | Zbl 1006.37011

[21] K. Schmidt. On joint recurrence. C. R. Acad. Math. Sci. Paris Sér. I Math. 327 (1998) 837-842. | MR 1663750 | Zbl 0923.60090

[22] N. Simanyi. Towards a proof of recurrence for the Lorentz process. In Dynamical Systems and Ergodic Theory (Warsaw, 1986) 265-276. Banach Cent. Publ. 23. PWN, Warsaw, 1989. | MR 1102720 | Zbl 0707.60103

[23] Ya. G. Sinai. Dynamical systems with elastic reflections. Russian Math. Surveys 25 (1970) 137-189. | Zbl 0263.58011

[24] D. Szász and T. Varjú. Local limit theorem for the Lorentz process and its recurrence in the plane. Ergodic Theory Dynam. Systems 24 (2004) 257-278. | MR 2041271 | Zbl 1115.37009

[25] L.-S. Young. Statistical properties of dynamical systems with some hyperbolicity. Ann. Math. 147 (1998) 585-650. | MR 1637655 | Zbl 0945.37009